Geodon and Diabetes
Diabetes is a potential side effect of Geodon that should be taken very seriously. Although the connection between Geodon and diabetes it is not entirely clear, it is known that weight gain (another possible side effect of the drug) is a risk factor for the condition. Geodon may also have direct effects on blood sugar. During treatment with Geodon, your healthcare provider should monitor your blood sugar (and weight) regularly, as well as take appropriate steps to prevent or treat diabetes.
Geodon® (ziprasidone hydrochloride) is a prescription medication used to treat schizophrenia or bipolar disorder. While many Geodon side effects are merely annoying or bothersome, there are a few side effects of Geodon that should be taken very seriously. One of these serious side effects is diabetes. Newer "atypical" antipsychotic medications (such as Geodon) seem to increase the risk of diabetes. Geodon may also worsen preexisting diabetes.
In clinical studies conducted before Geodon was approved, between 1 in every 100 and 1 in every 1,000 people taking the drug developed high blood sugar (hyperglycemia). Since the medicine's approval, there have been a few cases of extremely high blood sugar (hyperglycemia) which have led to coma or even death.
It is not entirely clear if Geodon is the cause of these cases of diabetes. People with schizophrenia (regardless of whether or not they are taking Geodon) may be at a higher risk of developing diabetes. Also, diabetes is on the rise in the general population. These factors combined make it unclear whether there is a relationship between Geodon and diabetes. However, studies suggest that people taking Geodon may be at a higher risk of developing diabetes.